I am 71 years of age and 2 years ago my GP persuaded me to start taking statins (10mg daily) because on a routine check my cholesterol was high and my blood pressure raised. At that time I was perfectly fit and active, a bit over weight but generally in good shape. I am a non smoker for 10 years. Non the less, using their guidelines I was in the area where the GP considered statins would reduce my chances of a heart attack or stroke.

Now, some 2 years on, I am suffering from joint and muscle pain throughout my body. It is adversely affecting my daily routine. It started with a sort of tennis elbow, then ankle joint pain, followed by pain in the left knee that feels like a twist. In recent days, many other muscles are aching, in the neck, back, legs and fingers. All these problems have arisen over a period of one year.

Last night I researched the problem on line and was astonished to find so many others suffering in the same way. I had not considered statins as a possible cause of the problem and feel let down by my GP for not warning me of the side affects. I am making an appointment to see my GP in the next few days but will stop taking the statins immediately.

I have joined your community and am really grateful for all the information made available through your columns. I will post after my visit to the GP.

12 Replies

  • I think it should be mandatory for GP's to point out - and explain - all the potential side effect.

    The patient should be more in control to make an informed decision.

    To be realistic, one's chances of making it through the next ten years are forever diminishing with increasing age, stroke/heart attack or not.

    To 'force statins down older people's throat' because of increased risk of dying within the following 10 years is becoming farcical, in my opinion.

  • Although you are on a small dose your muscle problems are most probably due to the statins. The difficulty is getting your GP to acknowledge this, although in my experience they see it regularly in patients on statins. The decision for you is whether the benefit of taking a statin outweighs the side effects you are having. Ask your GP the absolute risk reduction of taking statins for primary prevention (if they know it!) and then decide. Maybe quality of life is better, especially if it is affecting your mobility.

    Is it atorvastatin you're taking?

  • frankieboy - My story is almost identical to yours. I thought all of my aches and pains were attributed to just "getting older" until I started researching the possible cause. I immediately stopped my statins about 3 weeks ago and have been taking a COQ10 supplement (which my Dr. should have told me about when he prescribed the Pravastatin) I am gradually feeling better with less joint and muscle pain. The exhaustion seems to be getting better too. I will never, ever take another statin, no matter how much any doctor tries to tell me they are safe. I know differently. I've done my research!

  • Could you please let us know your cholesterol blood test levels for total cholesterol, ratio, HDL and LDL before and after statin medication. This will give you an indication if you need any statin medication. The information you provide may help others.

    In my case, age 68, station (10mg) a day did reduce total cholesterol to 2.8 after three months. It all started four years ago. Gave up statin due to side effect. I am now on six monthly blood test to monitor cholesterol and blood sugar.

    Food intake control and going to gym (lifestyle change) have helped me to control blood sugar and cholesterol, slow process. Had blood test done for clinical trials, the total cholesterol was 5.9.

  • Hi i started taking statins in 2011 i was 46 i was told i had to be on statins for the rest of my life due to a genetic type 3 hyperlipidemia ,before the statins i was very healthy except for raised yellow spots on my knees ,elbows and thighs ,my cholesterol was 12.1 . the statins wrecked my muscles and made me very depressed ,lonely feeling,trouble with my ears and pins and needles i was told it couldnt be statins , but low and behold stopped statins and feel so much better except my arm muscles which i am repairing with coq10, b12, opti -omega 3 and vitamin d3 with calcium ,my cholesterol now is 7 but they want me to get it down to 4/5 with statins ,(sorry i dont want to end up in a wheelchair ) no more statins for me ,i feel if i do take them again i will end up in a wheelchair at the age of 50 .

  • I like your choice of supplements.Might i also suggest you look at a high quality l-arginine formula.I use one myself and my arterial stiffness has been greatly reduced.

  • Hi how much arginine do you take and what brand. Thanks

  • suki - good for you for not letting them bully you into taking statins again. I agree that they do more harm than good. I felt like I was aging faster than the speed of lightning while I was on them. I am feeling much better since quitting them three weeks ago.

  • Thank you for that i may try this ,do you know anything about ubiquinol ?

  • Thank you to everyone who responded to my post about statins. Your comments were really helpful and encouraged me to learn much more about my own personal situation. Here is where I am now.

    Today I had an appointment with my local surgery and was seen by an Asian doctor who was really helpful and gave me a lot of time to discuss my situation. From my records he told me that 2 years ago my blood level for total cholesterol was 4.5, my HDL was 1.02 and LDL was 1.1. On a blood test three weeks ago, the figures were 2.8, HDL not recorded, and 1.1. The reason I was put on statins in 2012 was because calculations with the first set of figures above, being an ex smoker, slightly over weight, and with blood pressure of 145/83, showed I had 24% chance of having a heart attack or stroke in the following 10 years. I asked him to recalculate with the latest figures and the end result was 22%. I said I did not think the slightly lower risk justified the adverse side affects I have been suffering. He said it was my personal choice but reminded me that without the statins the risk factors would undoubtedly have increased in the intervening period. I accept that and will try to change my diet and exercise more in the future. BUT, I shall definitely stop the statins!

    Following the advice given me here, I have now bought C0-Q10 (50mg), Vitamin D (10 micro gram) and Vitamin B complex to try and overcome the statin side affects. I will let you know my progress over the next few months.

    Oh, by the way, does any one know what to eat to get natural statins? And what are the best foods/ supplements to lower cholesterol levels?

  • Hi, I have just read your post. I have tried every type of statin and have suffered muscle pain, exhaustion, depression and nausea to varying degrees with each. I have coronary artery disease and had a stent fitted last year. I have stopped statins with my consultants acknowledgement, as my quality of life while taking them was significantly reduced and I lost fitness. To me it is more important to feel well and be able to take exercise and eat healthily, so that I can continue to feel as well as possible for as long as possible, rather than take a pill which makes me ill and miserable, but may increase my life span by only a few months. We each have to make our own decisions on this, based on our own experience and how we wish to live out our lives.

  • Exactly florence5!

You may also like...